Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Sep 20, 2017, 12:26 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Sep 21, 2017, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2017, 12:26 PM CDT (17:26 UTC)
- In effect from
- Sep 21, 2017, 1:00 PM CDT
- Expired
- Sep 21, 2017, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WWUS83 KGLD 201726 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1126 AM MDT Wed Sep 20 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THURSDAY... .Unseasonably hot temperatures will combine with a dry air mass resulting in low relative humidity values across eastern Colorado, northwest Kansas, and southwest Nebraska Thursday afternoon and early Thursday evening. Gusty south winds will develop by midday Thursday and continue into Thursday evening, with gusts up to 35 mph possible. COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-210100- /O.UPG.KGLD.FW.A.0019.170921T1800Z-170922T0100Z/ /O.NEW.KGLD.FW.W.0020.170921T1800Z-170922T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan- Greeley-Wichita-Dundy-Hitchcock- 1126 AM MDT Wed Sep 20 2017 /1226 PM CDT Wed Sep 20 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...028...041... 042...079...080...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/ Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace... Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ003-004-015-016-029-NEZ081-210100- /O.NEW.KGLD.FW.W.0020.170921T1800Z-170922T0100Z/ Decatur-Norton-Sheridan-Graham-Gove-Red Willow- 1226 PM CDT Wed Sep 20 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004... 015...016...029 AND 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 1 PM to 8 PM CDT Thursday. * Affected Area...In Kansas...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 015 Sheridan... Fire Weather Zone 016 Graham and Fire Weather Zone 029 Gove. In Nebraska...Fire Weather Zone 081 Red Willow. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
676 WWUS83 KGLD 210402 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1002 PM MDT Wed Sep 20 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THURSDAY... .Unseasonably hot temperatures will combine with a dry air mass resulting in low relative humidity values across eastern Colorado, northwest Kansas, and southwest Nebraska Thursday afternoon and early Thursday evening. Gusty south winds will develop by midday Thursday and continue into Thursday evening, with gusts up to 35 mph possible. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- /O.CON.KGLD.FW.W.0020.170921T1800Z-170922T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 1002 PM MDT Wed Sep 20 2017 /1102 PM CDT Wed Sep 20 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
792 WWUS83 KGLD 211110 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 510 AM MDT Thu Sep 21 2017 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211800- /O.CON.KGLD.FW.W.0020.170921T1800Z-170922T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 510 AM MDT Thu Sep 21 2017 /610 AM CDT Thu Sep 21 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
986 WWUS83 KGLD 211706 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1106 AM MDT Thu Sep 21 2017 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220100- /O.CON.KGLD.FW.W.0020.170921T1800Z-170922T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 1106 AM MDT Thu Sep 21 2017 /1206 PM CDT Thu Sep 21 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...027...028... 029...041...042...079...080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
003 WWUS83 KGLD 220107 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 707 PM MDT Thu Sep 21 2017 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215- /O.EXP.KGLD.FW.W.0020.000000T0000Z-170922T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 707 PM MDT Thu Sep 21 2017 /807 PM CDT Thu Sep 21 2017/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... Winds have decreased and relative humidity values are increasing as the temperatures cool this evening. As a result, the Red Flag Warning has been allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 20, 12:14 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 20, 12:14 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1114 AM MDT Wed Sep 20 2017
.UPDATE...
Issued at 848 AM MDT Wed Sep 20 2017
Update issued mainly to tweak temps from going forecast. Overall
going forecast in great shape as region under sunny skies with
temps rebounding nicely from the morning lows with ranges from the
mid 40s west to near 60F already east.
&&
.SHORT TERM...(Today through Friday night)
Issued at 313 AM MDT Wed Sep 20 2017
Large scale upper low remains in place over the northern Rockies,
with a shortwave trough now moving east of our CWA. WV imagery
indicates subsidence in place over our CWA, with drying in the mid-
upper levels. At the surface a cold front has pushed through our
CWA, and surface high pressure has built into our CWA.
Dry conditions should persist through Friday morning as a deep
dry/subsident air mass remains in place. Post frontal air mass today
should support seasonal high temperatures in the upper 70s/near 80F
for most of our CWA. The trough over the Pacific NW will deepen into
the southwest US and southwest flow will redevelop late tonight into
Thursday. Lee trough/dry line develops Thursday, along with
unseasonably hot temperatures in the upper 80s to upper 90s.
Increasing southerly gradient will result in windy conditions with
daytime gusts Thursday around 35 mph (possibly higher).
Friday-Friday night: Jet stream begins to slide east, and southwest
flow in the mid to upper levels begins to pull Pacific/Gulf moisture
into the Central High Plains. Showers/thunderstorm chances will be
increasing Friday afternoon and Friday night, with initiation Friday
afternoon along trough axis along/east of Colorado border. Coverage
will be a question during these periods due to drier lower levels,
however severe parameters are beginning to line up and MLCAPE 2000
J/KG (or higher) and deep/strong unidirectional shear could
support an organized severe threat Friday afternoon through
Friday evening.
.LONG TERM...(Saturday through Tuesday)
Issued at 240 AM MDT Wed Sep 20 2017
A highly amplified synoptic pattern remains in place for the
extended period with a deep trough across the western states and a
ridge in the east. A nearly stationary cold front and associated
theta-e boundary, will be situated from southwest to northeast
across the CWA on Saturday. There will be a good chance of showers
and embedded thunderstorms through much of the day with a chance of
strong to severe thunderstorms during the afternoon and evening
hours along an axis of higher instability and shear. PW values
remain high, generally in the 1.25 to 1.60 inch range (GFS) on
Saturday, thus we will likely see periods of moderate to heavy
rainfall, especially within the stronger storms.
The theta-e boundary slides slightly eastward as we head into
Sunday. PW remains high, in the 1.35 to 1.70 inch range with lower
environmental instability across the region as compared to previous
days. Although severe storms are not expected, a few stronger storms
could still develop in our eastern most counties. Moderate to heavy
rainfall is expected throughout the day, especially in the eastern
two thirds of the CWA. Storm total rainfall estimates are in the 3
to 4 inch range but this will likely fluctuate as new data is made
available.
We will begin to see reduced rain chances from west to east on
Monday as the surface boundary slides eastward. Much cooler
conditions are expected as daytime highs will only climb into the
60s. Tuesday will bring dry weather with highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1114 AM MDT Wed Sep 20 2017
VFR conditions expected for both sites with a SKC-FEW250 mix.
Winds will be variable for both sites thru about 00z-01z
Thursday...then SE around 10kts. By 14z-15z...winds shift to the S
around 10kts. LLWS for both sites starting around 00z-01z thru
14z-15z...180-200 degrees @ 40-45kts.
&&
.FIRE WEATHER...
Issued at 313 AM MDT Wed Sep 20 2017
Fire Weather...Low Tds develop behind a surface trough/dry line on
Thursday, and should combine with unseasonably hot temperature to
produce low RH values of 15% or lower. Confidence is high that
winds will be 25 mph or higher during the day across our CWA, so
the bigger question is where the cutoff on lower Tds will be which
impacts where better chance for 15% will be. At this time
locations west of Highway 83 appear to have the best chance based
on model placement of dry line, but this could shift further east
than currently indicated. I issued a Fire Weather Watch to cover
locations with higher confidence Thursday afternoon/early evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ001-002-013-014-027-028-041-042.
CO...Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ252>254.
NE...Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ079-080.
&&
UPDATE...JN
SHORT TERM...DR
LONG TERM...TL
AVIATION...JN
FIRE WEATHER...DRHazardous weather outlook, Sep 20, 11:03 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1003 AM MDT Wed Sep 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1003 AM MDT Wed Sep 20 2017 /1103 AM CDT Wed Sep 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Critical fire weather conditions...with near record high temperatures...are possible Thursday afternoon and evening west of Highway 83. An unsettled pattern will bring shower and thunderstorm chances to the region from Friday afternoon through early next week. The best chance for precipitation will be Saturday through Sunday night, when heavy rain may lead to an elevated risk for flash flooding. Severe thunderstorms will be possible Friday night through Saturday evening, with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:13 AM CDT | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 9 hr |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.